Missouri, 2002

Flooding in Missouri, December 18 to 19, 2002

December 18 to 19, 2002 · NWS PAH · 7 events in 7 counties and zones

5 to 3 inches. This resulted in minor flooding of poor drainage areas and other flood-prone areas.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms during the evening of the 18th produced widespread heavy rainfall, ranging from 1.5 to 3 inches. This resulted in minor flooding of poor drainage areas and other flood-prone areas. Low water crossings were under water, including one in Stoddard County just west of Bloomfield and another on Highway PP in Bollinger County. Minor street and road flooding was reported, including Highway B in western Perry County and numerous streets in Cape Girardeau and Sikeston. In Cape Girardeau, a side street became inaccessible when stormwater re-opened a trench that had been dug in the street. The trench had been dug to install a pipe, and had to be refilled after erosion opened it back up. A woman driving her children to school nearly drove into the trench.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 18, 1:32 PM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Dec 18, 1:32 PM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CST WED DEC 18 2002

MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE THE POSSIBILITY FOR
SEVERE CONVECTION AND HEAVY RAINS THROUGH EARLY THURSDAY.

VIGOROUS SYSTEM WILL PLOW ITS WAY ACROSS OUR CWA STARTING LATE
TONIGHT AND CONTINUING THROUGH MUCH OF THE DAY THURSDAY. ALTHOUGH
THE LATEST SWODY1 HAS OUR ENTIRE CWA IN A SLIGHT RISK AREA...FEEL
THAT THE GREATEST THREAT WILL BE ACROSS SE MO INTO EXTREME SRN IL.
STRONG SOUTHEAST SFC WIND HAS MANAGED TO PUSH AND KEEP HIGHER
DEWPOINTS OVER THE WESTERN HALF OF THE CWA. THIS COMBINED WITH HEAVY
CLOUD COVER WILL KEEP THE ATMOSPHERE FROM BECOMING TOO UNSTABLE...
ESPECIALLY EAST OF THE MISSISSIPPI RIVER. EXPECT DISCREET SUPERCELLS
TO DEVELOP BY LATE AFTERNOON ACROSS NORTH CENTRAL AND NORTHEAST
ARKANSAS AND LATER IN THE EVENING DEVELOP INTO A PRE-FRONTAL SQUALL
LINE (NE-SW ORIENTATION) AND BEGIN TO PROGRESS EASTWARD. SOME OF
THE SUPERCELLS COULD MOVE INTO THE WESTERN SECTIONS OF OUR CWA
BEFORE WEAKENING BELOW SEVERE LIMITS. THINK THE SQUALL LINE WILL BE
NEAR THE MISSISSIPPI RIVER AROUND MIDNIGHT AND CLEARING THE EASTERN
EDGE OF THE CWA BY MIDDAY. AFTER SQUALL LINE DEVELOPMENT...BIGGEST
THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS UNLESS WE GET INTO A
QLCS SITUATION...WHICH IS A DISTINCT POSSIBILITY GIVEN THE STRONGLY
SHEARED ENVIRONMENT. WILL GO WITH CATEGORICAL POPS ALL AREAS TONIGHT
WITH MENTION OF SOME STORMS BEING SEVERE WITH THE POSSIBILITY OF
PRODUCING HEAVY RAIN. EVEN THOUGH SOME STORMS COULD PRODUCE LOCALLY
HEAVY RAINS...NO WIDESPREAD FLOODING IS EXPECTED...SO NOT PLANNING
TO ISSUE AN FFA AT THIS TIME.

LIKE YESTERDAY...TIMING OF FROPA VARIES BY MODEL. ALL MODELS AGREE
THAT BY THURSDAY MORNING JET MAX WILL BE ON THE EAST SIDE OF THE
UPPER TROF...WHICH WOULD NORMALLY INDICATE FORWARD PROGRESSION OF
THE SYSTEM...HOWEVER ETA/NGM CONTINUE TO SLOW THE FRONTS EASTWARD
PROGRESSION. AVN THE FASTEST EVEN THOUGH IT DEVELOPS A SFC LOW ON
THE FRONT OVER WRN TN BY 18Z. AT 12Z ETA/NGM FRONTAL POSITION VERY
SIMILAR...BUT BY 18Z THE NGM HAS THE FRONT FURTHER EAST. THEREFORE
...WILL OPT FOR AN ETA/NGM SOLUTION AT 06Z AND 12Z...THEN LEANING
TOWARD THE NGM AT 18Z. THIS ALL SAID...WILL GO WITH CHC POPS ACROSS
THE NW HALF OF THE CWA MAINLY IN THE MORNING...LIKELY ACROSS THE MID
SECTIONS (NE-SW)...AND CATEGORICAL OVER THE SE CORNER. SWODY2 HAS
MOST OF THE CWA IN A SLIGHT RISK FOR TOMORROW...BUT WILL REFRAIN
FROM MENTIONING ANY THREATS IN THE ZONES AT THIS TIME.

IN THE WAKE OF THIS SYSTEM...A FAST MOVING SHORT WAVE WITH LIMITED
MOISTURE WILL CROSS THE CWA SATURDAY AFTERNOON. INITIALLY IT
APPEARED THAT THIS LITTLE SYSTEM MIGHT PRODUCE EITHER RAIN OR
SNOW...BUT AFTER LOOKING AT MODEL SOUNDINGS AND 1000-850MB CRITICAL
THICKNESSES...WILL MENTION ONLY RAIN FOR SATURDAY AFTERNOON AND
EVENING. HIGH PRESSURE WILL AGAIN OVERSPREAD THE REGION UNTIL EARLY
TUESDAY MORNING WHEN A SOUTHERN STREAM SYSTEM WILL PUT OUR CWA INTO
AN OVERRUNNING SCENARIO. SFC TEMPS AND CRITICAL THICKNESSES WOULD
INDICATE PRECIP STARTING OFF AS SNOW AND CHANGING TO RAIN...BUT
RATHER THAN GETTING TOO FANCY IN DAY 7...WILL MENTION A CHC OF BOTH.

FOR TEMPERATURES...WILL GO WITH A FWC/MAV MOS COMPROMISE.

.PAH...NONE.

PACKETT
Hazardous weather outlook, Dec 18, 11:30 AM CST, 8 hours 15 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1130 AM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...UPDATED TO REMOVE MODERATE RISK...

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...WEST KENTUCKY...AND SOUTHWEST INDIANA
FOR LATE THIS AFTERNOON AND OVERNIGHT. LOCALLY HEAVY RAINFALL AND
ISOLATED FLOODING PROBLEMS WILL ALSO BE POSSIBLE THROUGHOUT THE QUAD
STATE TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EARLY THIS
AFTERNOON BUT ARE NOT EXPECTED TO REACH SEVERE LEVELS UNTIL LATE.

MORE FOCUSED THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS SOUTHEAST
MISSOURI AND NORTHERN ARKANSAS LATE THIS AFTERNOON OR EARLY THIS
EVENING.  THIS REGION WILL BE JUST AHEAD OF A SLOWLY ADVANCING COLD
FRONT AND WILL BE INFLUENCED BY AN UPPER LEVEL DISTURBANCE MOVING
EASTWARD OUT OF THE SOUTHERN HIGH PLAINS.  THROUGH THE EVENING...THE
STORMS ARE EXPECTED TO EXPAND NORTHEAST ACROSS SOUTHERN ILLINOIS AND
THEN MOVE SLOWLY EASTWARD ACROSS THE QUAD STATE OVERNIGHT...EXITING
THE PENNYRILE REGION OF WESTERN KENTUCKY LATE THURSDAY MORNING.

EXTREMELY STRONG WIND FIELDS AND MODEST INSTABILITY WILL ALLOW FOR
THE THUNDERSTORMS TO BECOME SEVERE...WITH THE POTENTIAL FOR TORNADIC
SUPERCELLS INITIALLY OVER SOUTHEAST MISSOURI.  AS THE STORMS EXPAND
TO THE NORTH AND MOVE EAST...THEY WILL ENCOUNTER LESS UNSTABLE
AIR...WHICH WILL LIKELY RESULT IN A TRANSITION FROM ISOLATED
SUPERCELLS TO A LARGE BAND OF SHOWERS AND THUNDERSTORMS.  DAMAGING
WINDS AND A FEW ISOLATED TORNADOES WILL STILL BE POSSIBLE WITH THE
STRONGER STORMS WITHIN THE BAND THROUGHOUT THE NIGHT.

WITH ADEQUATE MOISTURE IN PLACE ACROSS THE AREA...THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL WILL INCREASE INTO THE EVENING AND
OVERNIGHT.  LOCALIZED FLOODING PROBLEMS MAY RESULT FROM THE HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST OF THE AREA BY
LATE THURSDAY MORNING.  ANY LINGERING THUNDERSTORMS SHOULD REMAIN
BELOW SEVERE LIMITS.  HOWEVER...CONTINUING HEAVY RAINS WILL STILL
HOLD THE POTENTIAL TO CAUSE LOCALIZED FLOODING PROBLEMS THROUGH
MIDDAY ON THURSDAY.

THERE WILL BE A CHANCE OF RAIN OR SNOW SATURDAY NIGHT...AND AGAIN
MONDAY NIGHT AND TUESDAY.  IT IS TOO EARLY TO DETERMINE THE
POTENTIAL FOR MEASURABLE SNOW WITH EITHER OF THESE EVENTS...BUT
ACCUMULATIONS CANNOT BE RULED OUT IN EITHER CASE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED ACROSS SOUTHEAST MISSOURI LATE
THIS AFTERNOON OR THIS EVENING...AND THROUGHOUT THE REMAINDER OF THE
QUAD STATE THIS EVENING AND OVERNIGHT.

KH

In the hours before

Special weather statement, Dec 18, 3:00 PM CST, 4 hours 45 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-1
07>112-114-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CST WED DEC 18 2002

...A TORNADO WATCH IS IN EFFECT FOR PARTS OF SOUTHEAST MISSOURI
UNTIL 900 PM TONIGHT...

SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER THE REGION THIS
AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. THE STRONG SOUTHEAST
FLOW AT THE SURFACE COMBINED WITH A SOUTHWEST FLOW ALOFT...WILL
CREATE AN ENVIRONMENT CONDUCIVE FOR TORNADIC STORMS. THE LIMITING
FACTOR WOULD BE THAT WE HAVE ONLY MODERATE INSTABILITY WHICH WILL
INHIBIT STRONG STORMS FROM INTENSIFYING ENOUGH TO SPAWN TORNADOES.

NOW IS THE TIME TO INITIATE YOUR SEVERE WEATHER PLANS...ESPECIALLY
THOSE IN AND CLOSE TO THE WATCH AREA. MONITOR NOAA WEATHER RADIO OR
YOUR LOCAL MEDIA OUTLET FOR ADDITIONAL STATEMENTS OR POSSIBLE
WARNINGS.

KH
Special weather statement, Dec 18, 6:48 PM CST, 57 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-1
07>112-114-190300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
648 PM CST WED DEC 18 2002

...STORMS PRODUCING GUSTY WINDS AND TORRENTIAL RAINFALL WILL
CONTINUE TO MOVE ACROSS THE QUAD STATE REGION THIS EVENING...

A BROAD AREA OF SHOWERS AND THUNDERSTORMS...COVERING MOST OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI WILL CONTINUE TO MOVE THROUGH
SOUTHWEST INDIANA AND WESTERN KENTUCKY THIS EVENING.

THE THUNDERSTORMS ARE CAPABLE OF PRODUCING LOCAL WIND GUSTS IN
EXCESS OF 40 MPH. THIS WILL LIKELY CAUSE LOOSE OUTDOOR OBJECTS...AS
WELL AS SOME HOLIDAY DECORATIONS TO BE TOSSED AROUND. IN ADDITION...
TRAVELERS MAY BE BUFFETED BY WINDS...WHICH MAY CAUSE PROBLEMS FOR
DRIVERS IN THE STEERING OF VEHICLES. THIS WILL BE ESPECIALLY TRUE
FOR DRIVERS OF TRACTOR TRAILERS AND LARGE RECREATIONAL VEHICLES.

RESIDENTS AND TRAVELERS SITUATED IN THE QUAD STATE AREA SHOULD ALSO
BE WATCHFUL FOR BRIEF PONDING OF WATER ON ROADWAYS FROM NEARBY
DITCHES AND STORM DRAINAGE SYSTEMS OVERWHELMED BY THE HEAVY RAIN.
SMALL CREEKS AND STREAMS MAY ALSO SEE QUICK RISES DUE TO THE HEAVY
RAIN. IF YOU ARE ON THE ROAD...SEEK ALTERNATE ROUTES IF WATER IS
COVERING THE ROAD AHEAD.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Bollinger

When
December 18, 7:45 PM CST to December 19, 8:00 AM CST
Where
Bollinger County, Countywide
Reported by
NEWSPAPER
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Flood, Cape Girardeau

When
December 18, 7:45 PM CST to December 19, 8:00 AM CST
Where
Cape Girardeau County, Countywide
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Flood, Mississippi

When
December 18, 7:45 PM CST to December 19, 8:00 AM CST
Where
Mississippi County, Countywide
Reported by
NEWSPAPER
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Flood, New Madrid

When
December 18, 7:45 PM CST to December 19, 8:00 AM CST
Where
New Madrid County, Countywide
Reported by
NEWSPAPER
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Flood, Perry

When
December 18, 7:45 PM CST to December 19, 8:00 AM CST
Where
Perry County, Countywide
Reported by
NEWSPAPER
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Flood, Scott

When
December 18, 7:45 PM CST to December 19, 8:00 AM CST
Where
Scott County, Countywide
Reported by
NEWSPAPER
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Flood, Stoddard

When
December 18, 7:45 PM CST to December 19, 8:00 AM CST
Where
Stoddard County, Countywide
Reported by
NEWSPAPER
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323971, 5323972, 5323973, 5323974, 5323975, 5323976, 5323977.